Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2018, 7:01 PM MDT for Dunn County, McLean County, Mercer County, North Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 7:01 PM MDT (01:01 UTC)
- Expired
- May 28, 2018, 7:38 PM MDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:03 PM MDT | HAIL 1.75 | 2 Ne Halliday, ND | QUARTER TO GOLF BALL SIZE HAIL REPORTED. |
| May 28, 7:05 PM MDT | HAIL 1.25 | 2 N Halliday, ND | MPING REPORT FROM 2 MILES NORTH OF HALLIDAY ALONG HIGHWAY 8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
056
WUUS53 KBIS 290101
SVRBIS
NDC025-055-057-290200-
/O.NEW.KBIS.SV.W.0023.180529T0101Z-180529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
801 PM CDT MON MAY 28 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central Dunn County in southwestern North Dakota...
Southwest McLean County in south central North Dakota...
Northwestern Mercer County in south central North Dakota...
* Until 900 PM CDT/800 PM MDT/.
* At 759 PM CDT/659 PM MDT/, a severe thunderstorm was located over
Halliday, or 19 miles east of Killdeer, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halliday, Indian Hills Recreation Area and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing quarter size hail and winds to
60 mph. For your protection move to an interior room on the lowest
floor of a building.
In addition to the large hail and strong winds, continuous cloud to
ground lightning and heavy rainfall is occurring with this storm.
Move indoors or seek shelter in a vehicle if you are outside.
&&
LAT...LON 4731 10228 4737 10243 4766 10225 4759 10188
TIME...MOT...LOC 0059Z 214DEG 20KT 4738 10233
HAIL...1.00IN
WIND...60MPH
$$
HEINERT2 follow-up statements
940
WWUS53 KBIS 290117
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
817 PM CDT MON MAY 28 2018
NDC025-055-057-290200-
/O.CON.KBIS.SV.W.0023.000000T0000Z-180529T0200Z/
Dunn ND-McLean ND-Mercer ND-
817 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR EAST CENTRAL DUNN...WEST CENTRAL MCLEAN AND
NORTHWESTERN MERCER COUNTIES...
At 814 PM CDT/714 PM MDT/, a severe thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indian Hills Recreation Area and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing quarter to golf ball size
hail, and winds to 60 mph. For your protection move to an interior
room on the lowest floor of a building.
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4735 10222 4740 10238 4766 10225 4759 10188
TIME...MOT...LOC 0114Z 208DEG 15KT 4742 10227
HAIL...1.25IN
WIND...60MPH
$$
HEINERT249
WWUS53 KBIS 290138
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT MON MAY 28 2018
NDC025-055-057-290145-
/O.CAN.KBIS.SV.W.0023.000000T0000Z-180529T0200Z/
Dunn ND-McLean ND-Mercer ND-
838 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUNN...WEST
CENTRAL MCLEAN AND NORTHWESTERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened. Therefore, the
warning has been cancelled. However, cloud to ground lightning will
still be possible with this thunderstorm through 900 PM CDT.
LAT...LON 4735 10222 4740 10238 4766 10225 4759 10188
TIME...MOT...LOC 0130Z 214DEG 20KT 4752 10217
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:39 PM MDT, 22 minutes earlier.
Area forecast discussion, May 28, 6:39 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 739 PM CDT Mon May 28 2018 .UPDATE... Issued at 737 PM CDT Mon May 28 2018 Scattered thunderstorms continue west. An isolated severe storm in Dunn County will likely continue to be strong/severe for the next hour or so, but the severe threat will quickly diminish as the sun goes down. Showers/thunderstorms are less likely across central North Dakota as a cap has developed and is limiting development. UPDATE Issued at 501 PM CDT Mon May 28 2018 Quick update to precipitation chances tonight. Thunderstorms continue to develop across western North Dakota this evening. Increased thunderstorm chances west through the night and decreased central based on radar trends and short-term model guidance. Overall, the severe threat remains low. A few storms could pulse up and produce quarter size hail and winds 50-60 briefly. && .SHORT TERM...(This evening through Tuesday) Issued at 150 PM CDT Mon May 28 2018 Latest water vapor/regional radar imagery continues to show a mid level circulation in far southeast Montana, with the parent Upper Low seen circulating over central Utah this afternoon. A spoke or line of showers and scattered thunderstorms generally along and just north of Interstate 94 continues to migrate north. Visible satellite imagery shows clearing behind this line across the far south into northern South Dakota. It is in this sector, per SPC mesoanalysis, where the greatest instability resides. This will be the source region for renewed shower/thunderstorm activity this afternoon and evening. This area exhibits 2000 J/Kg of Most Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly Calibrated Severe Thunderstorm shows a low percentage area for severe thunderstorms (numerically between 3 and 5 coinciding with the Marginal Risk per SPC; essentially right along and south of Interstate 94. This seems reasonable and will target/highlight this area for isolated severe thunderstorms, as has been already mentioned in previous forecast discussions. For Tuesday, low predictability during the morning on where/when showers and thunderstorms will develop as the 700mb upper low continues to reside in eastern Montana. With a deep southerly flow aloft Tuesday afternoon, and with the aforementioned parent low shifting from central Utah into northwest South Dakota, expect a chance to likely showers and some thunderstorms to initiate Tuesday afternoon. Severe weather will remain isolated at this time, favoring the far east central. .LONG TERM...(Tuesday night through Monday) Issued at 150 PM CDT Mon May 28 2018 With the aforementioned parent low slowly translating east into eastern North Dakota Wednesday afternoon, expect a redevelopment of showers at any time. Thunderstorms should be confined to the daytime with the greatest instability, but an isolated thunderstorm at night cannot be ruled out. Showers will wane from west to east Wednesday as the upper low departs. A brief break in the precipitation threat Wednesday night through most of Thursday as a transitory ridge slides through. Thereafter, progressive flow sets up resulting in periods of showers and thunderstorms, then brief drying. Southwest flow initiates ahead of our next shortwave which will induce shower/thunderstorms Thursday night through Friday night. Timing issues for each shortwave over the weekend may lead to lower predictability, but as of now, it looks dry Saturday and Sunday, with the next round of showers/thunderstorms Sunday night and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 614 PM CDT Mon May 28 2018 VFR at all TAF sites through the TAF period. Occasional showers and thunderstorms are possible at KISN/KDIK/KMOT tonight. Confidence is low on timing and placement of storms so nothing more than a vicinity mention was added to the TAF. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...KS LONG TERM...KS AVIATION...AJ
Hazardous weather outlook, May 28, 6:37 PM MDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 737 PM CDT Mon May 28 2018 NDZ009-010-017>021-031>034-040>045-300045- Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 737 PM CDT Mon May 28 2018 /637 PM MDT Mon May 28 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms. A few could be severe with hail up to one inch and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-011>013-022-023-025-035>037-046>048-050-051-300045- Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 737 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms, however severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is anticipated through Friday with periodic chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 28, 3:48 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
348 PM MDT MON MAY 28 2018
NDZ033-282230-
Stark-
348 PM MDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STARK COUNTY UNTIL 430
PM MDT...
At 347 PM MDT, a strong thunderstorm was located 10 miles southeast
of Gladstone, or 19 miles southeast of Dickinson, moving north at 20
mph.
Winds gusts to 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Richardton, Gladstone, Taylor and Lefor.
Brief heavy rainfall and deadly cloud to ground lightning is
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
LAT...LON 4698 10273 4698 10253 4701 10252 4701 10232
4665 10230 4664 10256
TIME...MOT...LOC 2147Z 165DEG 19KT 4672 10246
HEINERTLocal storm report, May 28, 3:54 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL NEW ENGLAND 46.54N 102.87W
05/28/2018 E1.00 INCH HETTINGER ND CO-OP OBSERVER
MOST HAIL WAS PEA TO DIME. LARGEST STONE WAS
THE SIZE OF A QUARTER. HEAVY RAIN MEASURED
AT ONE INCH IN 20 MINUTES.
&&
NJHSpecial weather statement, May 28, 4:01 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Bismarck ND
401 PM MDT MON MAY 28 2018
NDZ033-041-282245-
Hettinger-Stark-
401 PM MDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
CENTRAL STARK COUNTIES UNTIL 445 PM MDT...
At 359 PM MDT, a strong thunderstorm was located 9 miles north of New
England, or 14 miles south of Dickinson, moving north at 20 mph.
Winds gusts to 40 mph and hail up to the size of nickels are
possible with this storm.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this
storm. Seek a safe shelter inside a building or vehicle.
Locations impacted include...
Dickinson, Schefield and Dickinson Regional Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4660 10293 4663 10293 4663 10297 4698 10298
4698 10260 4659 10271 4656 10280
TIME...MOT...LOC 2159Z 188DEG 17KT 4668 10283
HEINERTSpecial weather statement, May 28, 4:37 PM MDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Bismarck ND 437 PM MDT MON MAY 28 2018 NDZ018-033-282315- Stark-Dunn- 437 PM MDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, a strong thunderstorm was located over Dickinson, moving north-northeast at 20 mph. This storm is producing heavy rainfall which may cause localized flooding in low lying areas. Frequent cloud to ground lightning is also occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. In addition to the heavy rain and lightning, winds gusts to 35 mph and pea to penny size hail will be possible with this storm. Locations impacted include... Dickinson, Gladstone and Dickinson Regional Airport. LAT...LON 4674 10266 4679 10291 4707 10286 4705 10243 TIME...MOT...LOC 2235Z 195DEG 19KT 4684 10276 HEINERT
Special weather statement, May 28, 5:19 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Bismarck ND 519 PM MDT MON MAY 28 2018 NDZ018-033-290000- Stark-Dunn- 519 PM MDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 600 PM MDT... At 517 PM MDT, a strong thunderstorm was located 8 miles northwest of Gladstone, or 9 miles northeast of Dickinson, moving north at 20 mph. Heavy rainfall and frequent cloud to ground lightning are occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. In addition to the heavy rain and lightning, winds gusts up to 40 mph and pea to penny size hail are possible with this storm. Locations impacted include... Manning and Hirschville. LAT...LON 4690 10255 4691 10275 4725 10279 4721 10234 TIME...MOT...LOC 2317Z 189DEG 16KT 4697 10265 HEINERT
Local storm report, May 28, 6:25 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 9 WNW MARSHALL 47.20N 102.50W
05/28/2018 E1.00 INCH DUNN ND TRAINED SPOTTER
ALSO 50-60 MPH WINDS.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 45 min |
| May 29, 2:46 PM MDT | Special Weather Statement | BIS | McKenzie | 44 min |
| May 29, 4:14 PM MDT | Special Weather Statement | BIS | Divide | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.